New Mexico, 2025Flash Flood and Damaging Wind in New Mexico, June 19, 2025
June 19, 2025 · NWS ABQ · 2 events in 2 counties and zones
Intense daytime heating combined with modest atmospheric moisture resulted in the development of showers and thunderstorms across the central mountain chain during the afternoon hours. Heavy rainfall from these slow-moving storms resulted in flash flooding and debris flow on the South Fork burn scar just west of downtown Ruidoso.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intense daytime heating combined with modest atmospheric moisture resulted in the development of showers and thunderstorms across the central mountain chain during the afternoon hours. Heavy rainfall from these slow-moving storms resulted in flash flooding and debris flow on the South Fork burn scar just west of downtown Ruidoso. Storms moved off the central mountain chain into the adjacent highlands during the evening hours with one storm resulting in a 60 mph wind gust near Raton Crews Airport. Isolated storms across eastern NM dissipated just after sunset due to the loss of daytime heating.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 19, 2:20 PM MST, 1 hour 27 minutes earlier. Its key messages:
- Updated at 315 PM MDT Thu Jun 19 2025
- Minor to moderate heat risk continues today and Friday as above normal temperatures remain. Isolated areas of major heat risk are possible across central and western New Mexico.
- The threat of rapid fire spread returns to western New Mexico Friday and Saturday due to breezy southwest winds and very low humidity.
- Precipitation chances begin to increase late weekend and into early next week across central and eastern New Mexico, increasing the threat of flash flooding.
Area forecast discussion, Jun 19, 2:20 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
320 PM MDT Thu Jun 19 2025
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.KEY MESSAGES...
Updated at 315 PM MDT Thu Jun 19 2025
- Minor to moderate heat risk continues today and Friday as above
normal temperatures remain. Isolated areas of major heat risk
are possible across central and western New Mexico.
- The threat of rapid fire spread returns to western New Mexico
Friday and Saturday due to breezy southwest winds and very low
humidity.
- Precipitation chances begin to increase late weekend and into
early next week across central and eastern New Mexico,
increasing the threat of flash flooding.
&&
.SHORT TERM...
(This evening through Friday night)
Issued at 315 PM MDT Thu Jun 19 2025
Storms have developed early this afternoon along the central
mountain chain. Storms have mainly been outflow driven thus far,
moving down in elevation and collapsing quite quickly as the
downdrafts outrun the updrafts. Most areas won't see any
rainfall, but locations directly underneath a strong storm could
see upwards of 0.5". Storms will quickly dissipate with the loss
of daytime heating as instability decreases.
Skies have become progressively more hazy this afternoon as smoke
from the fires in the Gila mountains spreads north and eastward
across the state. Fortunately, most of the smoke is elevated so it
won't create significant health concerns. A light breeze overnight
in most areas should prevent smoke from settling into valleys as
well so that shouldn't be much of a concern. Hazy skies will
continue into tomorrow as transport winds turn more southwesterly
out ahead of an approaching trough. Winds trend stronger near the
AZ border where a few gusts upwards of 45 mph may occur mid to
late afternoon during peak mixing. Heights will begin to increase
and 700mb temps drop so high temps are expected to come down a
degree or two despite the downsloping off of mountain ranges such
as the Chuskas. A southerly breeze will funnel up the Rio Grande
Valley where temps will flirt again with 100F. The coverage of
major heat risk is lower and decreasing temps aloft suggest temps
will drop a bit from Thursday's highs so decided to not issue a
Heat Advisory yet.
Gusty showers will be a concern again Friday afternoon, with the
Continental Divide and central mountain chain being favored. Dry
thunder is most likely over the Jemez mountains where LIs as low
as -3C could be enough for storm development despite the very dry
boundary layer. The burn scars could once again get a shower in
the afternoon, but the flash flood risk remains very low.
&&
.LONG TERM...
(Saturday through Wednesday)
Issued at 315 PM MDT Thu Jun 19 2025
Dry air intrudes from the west on Saturday as the longwave trough
over the PacNW digs into the Great Basin. It will be another dry and
breezy day across most of the area, with the dry line receding back
east of the central mountain chain. Convective coverage will
probably be the lowest of all days in the next 7 days
(potentially longer). Moderate heat risk is likely in many areas
so be prepared if planning to enjoy the day outside.
A subtropical moisture plume will make its appearance in southern NM
on Sunday, marking the first day of this early season monsoonal
surge. Precipitation chances increase Monday and Tuesday as PWATs
surge to over 150% of normal. Diffluent flow aloft between the
approaching trough and ridge over the eastern US along with
southeasterly moisture flux at the sfc suggest the potential for
rounds and rounds of showers and storms that could continue well
into the overnight hours. The NBM has been very consistent with
showing the heaviest rainfall totals along the central mountain
chain and recent runs have actually increased slightly in rainfall
totals. One thing to note is that instability does not look
particularly impressive and will be something to watch in the coming
days since extensive cloud cover could limit sfc heating enough to
prevent heavy rainfall rates from developing. Both the GEFS and ENS
have notably shifted further west with the plume of moisture, which
would likely bring storm chances as far west as the AZ border. Storm
motions will be fast early week, trending slower mid and especially
late week as high pressure redevelops over northern Mexico. This
will be a flash flood concern for areas that receive significant
rainfall earlier in the week.
&&
.AVIATION...
(18Z TAFS)
Issued at 1103 AM MDT Thu Jun 19 2025
Mostly VFR conditions will continue to prevail around the region
today. Isolated showers and storms will favor the central mountain
chain and adjacent highlands, eventually losing their strength as
they move into the eastern plains this evening. Smoke from fires
in southwest NM will continue spreading north and eastward today,
creating hazy skies, but only minor vis reductions at the sfc.
There is a very low chance (<10%) that IFR cigs develop in the
southeast plains near Roswell late tonight.
&&
.FIRE WEATHER...
Issued at 315 PM MDT Thu Jun 19 2025
...CRITICAL FIRE WEATHER CONDITIONS RETURN TO WESTERN NEW MEXICO
FRIDAY AND SATURDAY...
Southwest winds increase to 20 to 30 mph (sustained) of Friday and
Saturday in western NM, creating critical fire weather conditions.
Friday will be particularly dry with afternoon relative humidities
as low as 5% and up to 14 hours of single digit relative humidity in
the lee of the Chuskas mountains. Humidities increase slightly on
Saturday thanks to lower temperatures and winds may drop a few
knots, but drying from poor humidity recoveries the past several
days and the very high ERCs (above the 90th percentile) suggest
rapid fire spread will once again be a threat. Winds have also
trended higher along the Upper Rio Grande Valley so that zone may
need to be added to the Fire Weather Watch if trends continue and
the coverage of critical fire weather increases. A few dry storms
may develop over the Continental Divide Friday afternoon,
although trends show slightly less coverage. Isolated showers and
storms will favor southeastern areas on Saturday as dry air pushes
in from the west.
Wetter weather arrives Sunday as sub-tropical moisture surges in
from the south. Widespread wetting precipitation is likely in
central and eastern NM Monday through Thursday, with lower
confidence in the west.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 62 99 58 92 / 0 0 0 0
Dulce........................... 52 92 47 87 / 0 5 0 0
Cuba............................ 61 92 55 89 / 0 10 5 5
Gallup.......................... 53 95 49 88 / 0 0 0 0
El Morro........................ 58 91 53 86 / 0 0 0 0
Grants.......................... 57 96 52 91 / 0 10 0 5
Quemado......................... 60 93 54 88 / 0 0 0 0
Magdalena....................... 68 92 63 91 / 0 10 5 10
Datil........................... 60 91 56 87 / 0 10 0 5
Reserve......................... 56 98 50 91 / 0 0 0 0
Glenwood........................ 61 102 55 95 / 0 0 5 0
Chama........................... 51 85 46 81 / 0 10 0 0
Los Alamos...................... 64 88 62 87 / 0 20 10 5
Pecos........................... 59 88 58 86 / 5 10 10 10
Cerro/Questa.................... 59 86 56 84 / 0 10 0 5
Red River....................... 50 77 48 75 / 0 10 0 5
Angel Fire...................... 46 81 44 79 / 0 10 0 5
Taos............................ 55 89 51 88 / 0 10 0 5
Mora............................ 51 85 52 84 / 5 10 10 10
Espanola........................ 63 96 59 95 / 5 10 10 5
Santa Fe........................ 65 90 62 88 / 5 10 10 5
Santa Fe Airport................ 63 94 60 92 / 5 10 10 5
Albuquerque Foothills........... 72 97 69 96 / 5 10 10 5
Albuquerque Heights............. 70 99 66 97 / 5 10 5 5
Albuquerque Valley.............. 69 101 65 100 / 5 10 5 5
Albuquerque West Mesa........... 71 99 66 98 / 5 10 5 5
Belen........................... 69 100 62 99 / 0 10 5 0
Bernalillo...................... 68 100 65 98 / 5 10 5 5
Bosque Farms.................... 68 100 62 99 / 5 10 5 5
Corrales........................ 70 101 66 99 / 5 10 5 5
Los Lunas....................... 69 100 63 99 / 5 10 5 0
Placitas........................ 70 96 67 94 / 5 10 10 5
Rio Rancho...................... 70 99 66 98 / 5 10 5 5
Socorro......................... 74 102 67 101 / 0 10 5 5
Sandia Park/Cedar Crest......... 63 91 61 89 / 5 10 10 5
Tijeras......................... 65 93 63 92 / 5 10 10 5
Edgewood........................ 58 91 59 91 / 5 10 10 5
Moriarty/Estancia............... 56 92 56 92 / 10 10 10 10
Clines Corners.................. 59 87 59 87 / 10 10 10 10
Mountainair..................... 61 92 59 91 / 10 10 10 5
Gran Quivira.................... 59 91 59 91 / 10 10 10 10
Carrizozo....................... 64 94 68 93 / 20 10 10 10
Ruidoso......................... 60 86 63 85 / 10 20 10 20
Capulin......................... 58 88 59 87 / 10 5 0 5
Raton........................... 56 91 55 91 / 10 10 0 5
Springer........................ 58 93 58 92 / 20 10 0 5
Las Vegas....................... 57 88 57 88 / 10 10 10 10
Clayton......................... 68 95 68 95 / 5 0 0 0
Roy............................. 63 91 63 91 / 20 10 0 10
Conchas......................... 68 97 69 99 / 10 5 0 10
Santa Rosa...................... 66 94 66 95 / 10 10 5 10
Tucumcari....................... 68 96 69 97 / 10 0 0 0
Clovis.......................... 67 96 69 96 / 0 0 0 5
Portales........................ 66 97 68 97 / 0 0 0 5
Fort Sumner..................... 67 98 69 98 / 0 5 0 10
Roswell......................... 72 100 73 102 / 0 5 10 10
Picacho......................... 63 95 65 96 / 10 20 10 20
Elk............................. 60 93 63 94 / 5 20 10 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM MDT this evening for NMZ201-219.
Red Flag Warning from noon to 9 PM MDT Friday for NMZ101-105.
Fire Weather Watch from Saturday morning through Saturday
evening for NMZ101-105.
&&
SHORT TERM...16
LONG TERM....16
AVIATION...16
In the hours before
Special weather statement, Jun 19, 1:23 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
223 PM MDT Thu Jun 19 2025
NMZ215-229-192100-
East Slopes Sangre de Cristo Mountains NM-Northeast Highlands NM-
223 PM MDT Thu Jun 19 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SAN MIGUEL COUNTY
UNTIL 3 PM MDT...
At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Tecolote, or 12 miles southwest of Las Vegas,
moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Tecolote, Romeroville, Ojitos Frios, San Pablo and San Geronimo.
This includes the following highways...
State Road 283 between Mile Markers 2 and 10.
Interstate 25 between Mile Markers 326 and 327...and
between Mile Markers 335 and 342.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3556 10542 3564 10535 3550 10517 3539 10539
3548 10549
TIME...MOT...LOC 2022Z 224DEG 10KT 3549 10538
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 TO 55 MPH
11Special weather statement, Jun 19, 2:50 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
350 PM MDT Thu Jun 19 2025
NMZ227-228-192215-
Johnson and Bartlett Mesas Including Raton Pass NM-Far Northeast
Highlands NM-
350 PM MDT Thu Jun 19 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COLFAX COUNTY
UNTIL 415 PM MDT...
At 350 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Raton, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Raton, Sugarite and Sugarite Canyon State Park.
This includes the following highways...
Highway 64 between Mile Markers 350 and 353.
Interstate 25 between Mile Markers 450 and 460.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3689 10466 3699 10464 3699 10434 3685 10434
TIME...MOT...LOC 2150Z 268DEG 13KT 3698 10456
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 TO 55 MPH
11
Flash Flood, Lincoln
- When
- June 19, 3:47 PM MST to 5:00 PM MST
- Where
- Lincoln County, 2.28 mi WNW of Ruidoso to 0.9 mi W of Ruidoso
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.340, -105.718
Heavy rain on the South Fork burn scar resulted in flash flooding and flowing water across Ebarb Dr. from Perk Canyon along with Brady Canyon Rd. and Ponderosa Dr. The flash flooding continued downstream with a dumpster floating down Rio St. and Grindstone Canyon Rd. and flowing water closing Johnson & Main Rd. Large debris was reported at the 300 block of Cedar Creek. Water was also observed reaching the bridge at Two Rivers. Finally, flooding was observed at the Riverside RV Park near Gavilan Canyon Rd. and Sudderth Dr.
Thunderstorm Wind, Colfax
- When
- June 19, 4:53 PM MST to 4:56 PM MST
- Where
- Colfax County, 3.22 mi NNE of (Rtn)raton Crews Airport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.780, -104.480
Estimated wind gusts of up to 60 mph were observed near Raton Crews Airport.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and High Wind in California, June 19 to 21, 20258 deaths · 87 kt wind · 4 events
- Damaging Winds in Virginia, June 19, 2025$1.5 million · 70 kt wind · 78 events
- Damaging Winds in Maryland, June 19, 2025$1.4 million · 65 kt wind · 69 events
- Wildfire in Utah, June 19 to 27, 2025$35 million · 1 event
- Damaging Winds and Lightning Strike in Virginia, June 19, 20251 injured · $226,000 · 54 kt wind · 89 events
- Heat in Nevada, June 19, 20251 death · 1 event
- Tornado and Hail in North Dakota, June 19, 2025$800,000 · EF1 · 15 events
- Damaging Winds in District of Columbia, June 19, 2025$1.7 million · 65 kt wind · 7 events
- Damaging Winds in North Carolina, June 19, 2025$161,000 · 50 kt wind · 44 events
- Hail and Damaging Winds in Nebraska, June 19, 2025$1.0 million · 2.5 in hail · 5 events
- Damaging Winds in Pennsylvania, June 19, 2025$94,000 · 61 kt wind · 20 events
- Damaging Winds in Pennsylvania, June 19, 20252 injured · 62 kt wind · 40 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254909, 1254910.